Alert archive / Ohio / Freeze Warnings in 2022

Freeze Warning 3, NWS Cleveland, OH

April 28, 202218 counties in Ohio

NWS Cleveland, OH issued this freeze warning at Apr 28, 2022, 11:58 AM EDT for 18 counties in Ohio. It took effect at Apr 28, 2022, 10:00 PM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 11:58 AM EDT (15:58 UTC)
In effect from
Apr 28, 2022, 10:00 PM EDT
Expired
Apr 29, 2022, 8:20 AM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Geauga County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lake County, OH, Lorain County, OH, Mahoning County, OH, Medina County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 32 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS71 KCLE 281558
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1158 AM EDT Thu Apr 28 2022

OHZ009>014-019>023-029>033-038-047-089-290000-
/O.NEW.KCLE.FZ.W.0003.220429T0200Z-220429T1300Z/
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-Knox-Ashtabula Lakeshore-
Including the cities of Sandusky, Huron, Lorain, Elyria, 
North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, 
Eastlake, Painesville, Willowick, Wickliffe, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Norwalk, Willard, 
Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Mansfield, Ashland, Wooster, Orrville, 
Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, 
Austintown, Millersburg, Killbuck, Mount Vernon, Ashtabula, 
Conneaut, and Geneva
1158 AM EDT Thu Apr 28 2022

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures expected.

* WHERE...Portions of north central and northeast Ohio.

* WHEN...From 10 PM this evening to 9 AM EDT Friday.

* IMPACTS...Sub-freezing temperatures can damage or kill sensitive
  outdoor plants or vegetation, and possibly damage unprotected
  outdoor plumbing.

* ADDITIONAL DETAILS...Temperatures will remain near or above
  freezing along the immediate lakeshore. The coldest 
  temperatures will occur in interior portions of Northeast Ohio 
  east of I-77, where lows as cold as the mid 20s are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
684 
WWUS71 KCLE 290144
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
944 PM EDT Thu Apr 28 2022

OHZ009>014-019>023-029>033-038-047-089-290945-
/O.CON.KCLE.FZ.W.0003.220429T0200Z-220429T1300Z/
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-Knox-Ashtabula Lakeshore-
Including the cities of Sandusky, Huron, Lorain, Elyria, 
North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, 
Eastlake, Painesville, Willowick, Wickliffe, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Norwalk, Willard, 
Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Mansfield, Ashland, Wooster, Orrville, 
Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, 
Austintown, Millersburg, Killbuck, Mount Vernon, Ashtabula, 
Conneaut, and Geneva
944 PM EDT Thu Apr 28 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures expected.

* WHERE...Portions of north central and northeast Ohio.

* WHEN...From 10 PM this evening to 9 AM EDT Friday.

* IMPACTS...Sub-freezing temperatures can damage or kill 
  sensitive outdoor plants or vegetation, and possibly damage 
  unprotected outdoor plumbing.

* ADDITIONAL DETAILS...Temperatures will remain near or above 
  freezing along the immediate lakeshore. The coldest 
  temperatures will occur in interior portions of Northeast Ohio 
  east of I-77, where lows as cold as the mid 20s are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
649 
WWUS71 KCLE 290742
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
342 AM EDT Fri Apr 29 2022

OHZ047-290845-
/O.CAN.KCLE.FZ.W.0003.000000T0000Z-220429T1300Z/
Knox-
Including the city of Mount Vernon
342 AM EDT Fri Apr 29 2022

...FREEZE WARNING IS CANCELLED...

Low temperatures are only expected to dip into the mid 30's over
the next couple hours so a widespread freeze is no longer 
expected. 

$$

OHZ009>014-019>023-029>033-038-089-291300-
/O.CON.KCLE.FZ.W.0003.000000T0000Z-220429T1300Z/
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-Ashtabula Lakeshore-
Including the cities of Sandusky, Huron, Lorain, Elyria, 
North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, 
Eastlake, Painesville, Willowick, Wickliffe, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Norwalk, Willard, 
Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Mansfield, Ashland, Wooster, Orrville, 
Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, 
Austintown, Millersburg, Killbuck, Ashtabula, Conneaut, 
and Geneva
342 AM EDT Fri Apr 29 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Portions of north central and northeast Ohio.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Temperatures will remain near or above
  freezing along the immediate lakeshore. The coldest temperatures
  will occur in interior portions of Northeast Ohio east of I-77,
  where a few locations could dip as low as the mid 20s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
285 
WWUS71 KCLE 291220
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
820 AM EDT Fri Apr 29 2022

OHZ009>014-019>023-029>033-038-089-291330-
/O.CAN.KCLE.FZ.W.0003.000000T0000Z-220429T1300Z/
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-Ashtabula Lakeshore-
Including the cities of Sandusky, Huron, Lorain, Elyria, 
North Ridgeville, Avon Lake, Cleveland, Mentor, Willoughby, 
Eastlake, Painesville, Willowick, Wickliffe, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Norwalk, Willard, 
Brunswick, Medina, Wadsworth, Akron, Kent, Aurora, Streetsboro, 
Ravenna, Warren, Niles, Mansfield, Ashland, Wooster, Orrville, 
Rittman, Canton, Massillon, Alliance, Youngstown, Boardman, 
Austintown, Millersburg, Killbuck, Ashtabula, Conneaut, 
and Geneva
820 AM EDT Fri Apr 29 2022

...FREEZE WARNING IS CANCELLED...

Temperatures have risen above freezing early this morning and the
threat of a widespread freeze has ended. Temperatures across 
Northeast Ohio may drop into the low to mid 30s again tonight and 
patchy frost is possible in this area.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this freeze warning went out at Apr 28, 10:17 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 28, 10:17 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1017 AM EDT Thu Apr 28 2022

.SYNOPSIS...
High pressure remains over the area through Saturday. A warm
front lifts across the region Sunday, followed by a cold front
on Monday. A low pressure system and associated cold front will
move across the area on Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Update...no change this morning. Don't forget the sun glasses if
you're out and about. Frost/freeze products will be hoisted in
our Ohio zones (where the growing season has started) from
roughly Lorain and Mansfield points east by early afternoon.

Previous Discussion...Surface high pressure continues to build
in the morning, further reducing surface wind speeds and eroding
any remaining cloud cover. Surface temperatures are largely
near or below freezing with some inland areas down to as low as
mid- upper 20s. Because of the clear skies, diminishing winds,
and cold temperatures, widespread frost is likely areawide. The
only area that has struggled to cool down is the Findlay area
due to some lingering mid-level clouds. However, these clouds
should erode away soon and thus the Freeze Warning remains valid
for the entire area through mid- morning.

Upper-level ridging centered over the central CONUS, gradually
moves east through the rest of the short term period, resulting
in locally increasing heights/temperatures aloft. Sunny skies
are expected across most of the are area, with some clouds
filtering in towards the western CWA late. Despite sunny skies,
we remain well below normal by 10-15 degrees with highs ranging
in the upper 40s to mid 50s. Tonight, good radiational cooling
conditions persist, though overnight low tonight expected to be
slightly warmer than this morning, though a slew of Freeze
Warnings and Frost Advisories will likely be needed once again.

Warming trend continues into Friday, with temperatures only
about 5-10 degrees below normal. Few to scattered clouds
expected.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Increasing cloud cover can be expected Friday night into Saturday as
the upper level ridge axis builds overhead. This will occur first
with high clouds streaming around the ridge followed by moisture
advection in the low to mid levels. The forecast remains mostly dry
Friday night given a dry east to southeasterly flow holding on in
the boundary layer. By Saturday, the upper level trough crossing the
Plains will close off over Iowa, with surface low pressure becoming
occluded over the Upper Midwest. A warm front will lift north into
the area and the 00/28 NAM is showing enough moistening along the
front to create a chance of showers across NW Ohio. The NAM is a
little more robust with the moisture than the other models so will
only carry a chance in the forecast and monitor trends. By
afternoon, the leading piece of shortwave energy will largely be
north of the area so will limit any additional chances of
precipitation to 30 percent or less, mainly west of a line from
Sandusky to Canton. The gradual warm advection will help
temperatures to continue to recover with most inland sites reaching
the mid to upper 60s.

The upper level trough advances eastward on Sunday and showers
expand along the occluded front. Showers will be focused across NW
Ohio late Saturday night, shifting east across much of the area on
Sunday. There will be a chance of thunderstorms with the warm
airmass and dewpoints approaching 60 degrees. Highs in the warm
sector are likely to reach the upper 60s to lower 70s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
An active pattern continues through the long term as the weekend
system departs to the east with another trough already on our
doorstep by Tuesday. Shortwave ridging will be overhead on Monday
with mid-levels quickly drying out and limiting any additional light
showers to NW Pennsylvania. The airmass behind the weekend front
does not cool very much with highs still near the 70 degree mark for
 Monday. Tuesday will feature increasing clouds and chances for
showers as low pressure tracks out of the Plains towards the Great
Lakes. Timing remains a little in question this far out but chances
of precipitation look good, both along the warm front ahead of the
system and the cold front that follows. Pops reside in the 50-60
percent range with this system Tuesday into Tuesday night. Northerly
flow behind this system will result in at least some cooling for mid-
week.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
A few MVFR clouds straddling the lakeshore and across parts of
far northeast Ohio and northwest Pennsylvania are lingering this
morning and could briefly impact KCLE and KERI. Otherwise, VFR
conditions expected through the TAF period. Mid-level clouds
near KFDY clear up by the afternoon and then return late
tonight. Winds generally less than 7 knots and out of the north
through the TAF period.

Outlook...Non-VFR possible with rain showers and scattered
thunderstorms Saturday night through Monday.

&&

.MARINE...
High pressure over the Central Great Lakes today will maintain good
marine conditions. By Friday, high pressure will slowly start to
shift to the east, with east to northeast winds increasing to 10 to
20 knots on the western basin resulting in waves of 2 to 3 feet.
Brisk east to southeast winds can be expected Saturday ahead of an
approaching warm front with choppy conditions becoming focused into
the Canadian waters on the western basin. This will be followed by a
weak cold front moving east across the lake Sunday night with winds
veering around to southwest at 10-15 knots.

&&

.CLIMATE...
Record low temperatures may occur this morning and is most
likely at Akron-Canton and Youngstown. Here is a list of the
current record and year of occurrence for today.

Climate Site	Record	Year
Akron/Canton 	25 		1947
Cleveland 		25 		1947
Erie 			27 		1934
Mansfield		19 		1946
Toledo 			23 		1946
Youngstown 		24 		1946

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders/Sullivan
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Saunders
MARINE...KEC
CLIMATE...
Hazardous weather outlook, Apr 28, 9:44 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
944 AM EDT Thu Apr 28 2022

LEZ061-142>149-162>169-OHZ003-006>009-017>019-027-028-036-037-
PAZ001>003-291345-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-
Wyandot-Crawford-Marion-Morrow-Northern Erie-Southern Erie-
944 AM EDT Thu Apr 28 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020>023-029>033-038-047-089-291345-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox-
Ashtabula Lakeshore-
944 AM EDT Thu Apr 28 2022

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Low temperatures will again dip to near or below freezing tonight,
especially away from the immediate Lake Erie shoreline, which can
damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in Ohio, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.